Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 491, NWS Fort Worth, TX

September 18, 2011Cooke County, Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Sep 18, 2011, 4:11 PM CDT for Cooke County, Grayson County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2011, 4:11 PM CDT (21:11 UTC)
Expired
Sep 18, 2011, 5:00 PM CDT
In force
49 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 146 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:41 PM CDTHAIL 0.753 E Gainesville, TXPENNY SIZE HAIL REPORTED IN OAK RIDGE
Sep 18, 4:47 PM CDTHAIL 0.88Callisburg, TXNICKEL SIZE HAIL REPORTED IN CALLISBURG
Sep 18, 4:58 PM CDTHAIL 1.756 E Gainesville, TXQUARTER TO GOLF BALL SIZE HAIL IN OAK RIDGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 4:06 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

417 
WUUS54 KFWD 182111
SVRFWD
TXC097-181-182200-
/O.NEW.KFWD.SV.W.0491.110918T2111Z-110918T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
411 PM CDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS...
  NORTHERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 500 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.   THIS STORM WAS LOCATED 7 MILES 
WEST OF WILLIS...AND MOVING EAST AT 20 MPH. ANOTHER SEVERE STORM WAS 
LOCATED JUST WEST OF GAINESVILLE MOVING EAST AT 20 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLIS AROUND 425 PM...
  POTTSBORO AROUND 455 PM...
  EISENHOWER STATE PARK AND SHERMAN AROUND 500 PM...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 492 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM SUNDAY
EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3386 9686 3388 9679 3383 9676 3384 9671
      3392 9665 3389 9658 3384 9662 3382 9652
      3378 9650 3379 9642 3373 9639 3358 9639
      3352 9746 3379 9720 3372 9711 3382 9706
      3385 9710 3385 9703 3395 9700 3397 9691
TIME...MOT...LOC 2110Z 261DEG 16KT 3386 9692

$$
2 follow-up statements
481 
WWUS54 KFWD 182128
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
428 PM CDT SUN SEP 18 2011

TXC097-181-182200-
/O.CON.KFWD.SV.W.0491.000000T0000Z-110918T2200Z/
GRAYSON TX-COOKE TX-
428 PM CDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN COOKE AND NORTHERN GRAYSON COUNTIES...

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GAINESVILLE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLISBURG AROUND 455 PM CDT...
  WHITESBORO AND SADLER AROUND 500 PM CDT...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 494 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3386 9686 3388 9679 3383 9676 3384 9671
      3392 9665 3389 9658 3384 9662 3382 9652
      3378 9650 3379 9642 3373 9639 3358 9639
      3356 9731 3377 9718 3372 9711 3382 9706
      3385 9710 3385 9703 3395 9700 3397 9691
TIME...MOT...LOC 2127Z 267DEG 14KT 3365 9714

$$
713 
WWUS54 KFWD 182145
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
445 PM CDT SUN SEP 18 2011

TXC097-181-182200-
/O.CON.KFWD.SV.W.0491.000000T0000Z-110918T2200Z/
GRAYSON TX-COOKE TX-
445 PM CDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN COOKE AND NORTHERN GRAYSON COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
SOUTHWEST OF CALLISBURG...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   WHITESBORO AND SADLER AROUND 455 PM CDT...

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 493 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3386 9686 3388 9679 3383 9676 3384 9670
      3392 9665 3389 9658 3384 9662 3382 9652
      3378 9650 3379 9642 3373 9639 3358 9639
      3356 9724 3373 9710 3383 9706 3385 9710
      3385 9703 3389 9699 3395 9700 3397 9693
TIME...MOT...LOC 2144Z 272DEG 19KT 3363 9704

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:50 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 18, 2:50 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
250 PM CDT SUN SEP 18 2011

.DISCUSSION...
EXPECTING SCATTERED TO NUMEROUS THUNDERSTORM DEVELOPMENT ACROSS
PARTS OF NORTH TEXAS THIS AFTERNOON AND EVENING. WEAK COLD FRONT
WAS JUST BEGINNING TO ENTER MONTAGUE AND YOUNG COUNTIES AND SHOULD
BE A FOCUS FOR SIGNIFICANT THUNDERSTORMS DEVELOPMENT BY 4 PM.
OTHER THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT THIS AFTERNOON
AND EVENING AS STRONG HEATING HAS MOSTLY ERODED A WEAK CAP. SOME
OF THE STORMS ARE LIKELY TO BECOME SEVERE WITH A LARGE HAIL AND
DAMAGING WIND POTENTIAL. SEE THE AWUFWD PRODUCT ISSUED AT 213 PM
CDT FOR A TECHNICAL DISCUSSION OF FACTORS THAT WILL AFFECT THE
DEVELOPMENT OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. POPS IN
MANY AREAS TONIGHT WILL RANGE FROM 50 TO 60 PERCENT.

RAIN CHANCES WILL END FROM NORTHWEST TO SOUTHEAST LATER TONIGHT
AND EARLY MONDAY AS THE COLD FRONT BRINGS DRIER AND MORE STABLE
AIR TO THE AREA AND SUBSIDENCE BEHIND THE UPPER WAVE CLEARS THE
SKIES. HIGHS WILL BE IN THE 80S IN MOST AREAS MONDAY AND
TUESDAY...WITH LOWS IN THE 50S AND 60S MONDAY NIGHT AND TUESDAY
NIGHT.

THE NEXT CHANCE OF RAIN WILL BE ON WEDNESDAY INTO THURSDAY AS
ANOTHER COLD FRONT MOVES SOUTH FROM OKLAHOMA. THIS FRONT WILL HAVE
MUCH LESS LOW LEVEL MOISTURE AVAILABLE...BUT PERHAPS SLIGHTLY BETTER
UPPER LEVEL FORCING. WILL LIMIT POPS TO NO HIGHER THAN 30 PERCENT
FOR THE WEDNESDAY AND THURSDAY SYSTEM.

DRY WEATHER EXPECTED FOR FRIDAY - SUNDAY PERIOD WITH HIGHS MOSTLY
IN THE 80S AND LOWS IN THE 50S.                  /09

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  86  64  88  66 /  50  10   0   0   5
WACO, TX              67  89  61  88  61 /  50  20   0   0   5
PARIS, TX             66  85  60  86  61 /  60   5   0   0   5
DENTON, TX            63  86  57  89  60 /  50   5   0   5   5
MCKINNEY, TX          63  86  56  87  59 /  60  10   0   0   5
DALLAS, TX            70  86  65  89  67 /  50  10   0   0   5
TERRELL, TX           67  85  61  87  63 /  60  20   0   0   5
CORSICANA, TX         68  87  63  87  64 /  60  20   0   0   5
TEMPLE, TX            68  89  61  89  61 /  50  20   0   5   5
MINERAL WELLS, TX     63  86  56  89  60 /  50   5   0   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 18, 3:04 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 PM CDT SUN SEP 18 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 PM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THROUGH TONIGHT. FREQUENT LIGHTNING WILL OCCUR WITH THE STORMS. IN
ADDITION...THE SEVERE THREAT INCLUDES DAMAGING WINDS AND SEVERE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY FOR THE SOUTHEASTERN
AREAS AS A COLD FRONT PUSHES THROUGH THE REGION.

THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY THROUGH THURSDAY AS
ANOTHER COLD FRONT MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON THROUGH THE
EVENING HOURS AS THE STORMS DEVELOP AND MOVE SOUTHEAST.

In the hours before

Special weather statement, Sep 18, 3:37 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
337 PM CDT SUN SEP 18 2011

TXZ161-182100-
LIMESTONE TX-
337 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LIMESTONE COUNTY

AT 337 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF GROESBECK...MOVING NORTHEAST
AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3140 9661 3169 9643 3142 9624 3138 9631
      3136 9632 3130 9644
TIME...MOT...LOC 2037Z 216DEG 7KT 3142 9646

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:01 PM CDTSpecial Weather StatementFWDStephens29 min
Sep 17, 8:43 PM CDTSpecial Weather StatementFWDStephens32 min
Sep 17, 8:47 PM CDTSpecial Weather StatementFWDMontague58 min
Sep 17, 9:36 PM CDTSevere Thunderstorm WarningFWDMontague54 min
Sep 17, 10:18 PM CDTSevere Thunderstorm WarningFWDMontague30 min
Sep 18, 12:18 AM CDTSpecial Weather StatementFWDMontague27 min
Sep 18, 12:20 AM CDTAreal Flood AdvisoryFWDEastland, Stephens115 min
Sep 18, 8:46 AM CDTSpecial Weather StatementFWDMontague29 min
Sep 18, 9:28 AM CDTSevere Thunderstorm WarningFWDCooke, Montague41 min
Sep 18, 3:37 PM CDTSpecial Weather StatementFWDLimestone23 min
Sep 18, 4:59 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson61 min
Sep 18, 5:08 PM CDTSpecial Weather StatementFWDEastland37 min
Sep 18, 5:12 PM CDTSpecial Weather StatementFWDLeon33 min
Sep 18, 5:17 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath58 min
Sep 18, 5:26 PM CDTSevere Thunderstorm WarningFWDGrayson34 min
Sep 18, 5:47 PM CDTSpecial Weather StatementFWDLeon28 min
Sep 18, 5:55 PM CDTSevere Thunderstorm WarningFWDFannin, Grayson65 min
Sep 18, 6:30 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.